Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 80, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 14, 2006, 7:52 PM EDT for Charleston County, Dorchester County, South Carolina. It was in force for 68 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2006, 7:52 PM EDT (23:52 UTC)
- Expired
- May 14, 2006, 9:00 PM EDT
- In force
- 68 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Charleston County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 92 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 8:25 PM EDT | HAIL 1.75 | 6 Sw Summerville, SC | VERY LARGE HAIL REPORTED VIA THE HAM RADIO NETWORK. |
| May 14, 8:30 PM EDT | HAIL 1.5 | 2 N West Ashley, SC | REPORTED ON CEDARHURST AVE BY SKYWARN SPOTTER. |
| May 14, 8:32 PM EDT | HAIL 1.25 | 5 S Summerville, SC | HAIL UP TO HALF DOLLAR SIZED REPORTED AT INTERSECTION OF ASHLEY PHOSPHATE AND DORCHESTER ROAD. |
| May 14, 8:35 PM EDT | HAIL 0.25 | Oakbrook, SC | |
| May 14, 8:37 PM EDT | HAIL 0.75 | North Charleston, SC | ASHLEY PHOSPHATE AND PEPPERIDGE AREAS BOTH REPORTED PENNY SIZE HAIL |
| May 14, 8:40 PM EDT | TSTM WND DMG | North Charleston, SC | TREES DOWN ON SEVERAL HOMES IN THE PARK CIRCLE AREA. TIME ESTIMATED BASED ON RADAR. |
| May 14, 8:40 PM EDT | HAIL 0.75 | North Charleston, SC | PENNY SIZE HAIL ON ASHLEY PHOSPHATE ROAD. TIME ESTIMATED. |
| May 14, 8:41 PM EDT | TSTM WND GST 55 | North Charleston, SC | WIND GUST TO 55 MPH AT CHARLESTON AIRPORT. |
| May 14, 8:41 PM EDT | HAIL 1.25 | North Charleston, SC | OCURRED AT NWS OFFICE |
| May 14, 8:48 PM EDT | TORNADO | 3 Nw Ravenel, SC | A TORNADO TOUCHED DOWN AT 848 PM 3 MILES NORTHWEST OF RAVENEL AND TRAVELED EAST 1.8 MILES BEFORE LIFTING AT 850 PM ABOUT 2.5 MILES NORTH OF RAVENEL. THE TORNADO SNAPPED OFF OR UPROOTED NUMEROUS TREES. THE MAXIMUM PATH WIDTH WAS 175 YARDS. THE TORNADO WAS RATED |
| May 14, 9:00 PM EDT | HAIL 1 | Mount Pleasant, SC | QUARTER SIZE HAIL REPORTED IN LONGPOINT SUBDIVISION |
| May 14, 9:00 PM EDT | HAIL 1 | North Charleston, SC | LARGE HAIL AND A TREE DOWN ON A HOUSE AT MERRIMAC STREET OFF ROUTE 526. |
| May 14, 9:01 PM EDT | HAIL 1 | Mount Pleasant, SC | QUARTER SIZE HAIL IN THE CHARLESTON NATIONAL SUBDIVISION |
| May 14, 9:06 PM EDT | HAIL 0.88 | West Ashley, SC | PENNY TO NICKEL SIZE HAIL FALLING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 3:32 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 14, 6:52 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 142352
SVRCHS
SCC019-035-150100-
/O.NEW.KCHS.SV.W.0080.060514T2352Z-060515T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
752 PM EDT SUN MAY 14 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA
CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 900 PM EDT
* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM
WAS LOCATED 17 MILES NORTHWEST OF ADAMS RUN...OR ABOUT OVER
WALTERBORO...MOVING EAST AT 40 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
DELEMAR CROSSROADS AND ADAMS RUN...
RAVENEL AND HOLLYWOOD...
WADMALAW ISLAND...
SHADOWMOSS AND CHARLESTON AIRPORT...
WEST ASHLEY AND NORTH CHARLESTON...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3262 8041 3265 8038 3277 8043 3283 8039
3298 8038 3298 8004 3292 8003 3280 7991
3299 7973 3294 7963 3276 7984 3279 7988
3278 7994 3277 7995 3273 7987 3264 8002
3263 8001 3263 8001 3263 8001
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 5:22 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 14, 5:22 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 522 PM EDT SUN MAY 14 2006 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ENTIRE AREA THROUGH 10 PM... ...MORE SEVERE WX LIKELY TO MOVE IN FROM THE W THIS EVE... .SHORT TERM /TONIGHT THRU MON NIGHT/...CLOUD COVER HAS BEEN KEEPING THE SVR WX SOMEWHAT IN CHECK SO FAR THIS AFTN...BUT SOME CLEARING HAS WORKED ITS WAY INTO THE AREA FROM THE W. THIS HAS ALLOWED FOR ISOLATED SVR WX TO FORM...WHICH INTERACTED WITH THE SEA BREEZE AS IT WENT THRU THE N CHS AREA. THAT SEA BREEZE IS NOW APPROACHING THE I-95 CORRIDOR AS IT MOVES W AND WE WILL SEE IT INTERACT WITH OTHER STORMS COMING IN FROM THE W DURING THIS EVE. HAIL...STRONG WINDS AND AN OUTSIDE CHANCE OF A TORNADO CAN STILL BE EXPECTED AS WE SEE INTERACTION OF E MOVING STORMS...THE W MOVING SEA BREEZE AND VARIOUS OUTFLOWS. THE FRONT WILL BE SLUGGISH IN MOVING ACROSS THE AREA...UNTIL PASSAGE OF THE LOW AND MID LEVEL TROUGH MON NIGHT. THE FRONT WILL LIE NE-SW ALONG THE E AND SE PART OF THE CWA BY LATE TONIGHT THRU EARLY MON NIGHT. AS A RESULT WE WILL BE SLOW IN SEEING ANY CLEARING FROM THE NW UNTIL LATER MON NIGHT AND TUE. THUS I HAVE MAINTAINED SCATTERED TO LIKELY POPS TONIGHT...SCATTERED POPS MON AND MON EVE...THEN DOWN TO SLIGHT CHANCE OR NO POPS THEREAFTER. WITH THE CLOUD COVER...ELEVATED DEWPTS AND SWLY FLOW TONIGHT TEMPS WILL HOLD NEAR OR ABOVE 60 IN MOST LOCATIONS...WARMING ONLY INTO THE 70S DUE TO THE EXTENSIVE CLOUD COVER ON MON...THEN COOLING INTO THE LOWER-MID 50S MON NIGHT. && .LONG TERM /TUESDAY THROUGH SUNDAY/...THE U/L LOW WILL FINALLY BEGIN TO PULL INTO NEW ENGLAND ON TUE WITH SLOWLY IMPROVING CONDITIONS THEREAFTER AS THE ASSCD UPPER TROUGH ALSO BEGINS TO MOVE OFF THE COAST. TEMPS LOOK TO REMAIN AOB NORMAL TUE/WED WITH UPPER TROUGH STILL EXERTING IT/S INFLUENCE BUT RETURN TO AOA NEAR THE END OF THE WEEK AS HIGH PRES BUILDS BACK IN. OVERALL...NO SIGNIFICANT CHANGES TO THE EXTENDED PORTION OF THE FCST...ESPCLY CONSIDERING THE SHORT TERM SEVERE WX CONCERNS. && .MARINE...FRONT WILL BE SLOW IN CLEARING THE MARINE AREA UNTIL MON NIGHT AS IT GETS BOGGED DOWN ACROSS THE WATERS TONIGHT/MON. THUS WILL KEEP A GENERAL SW FLOW IN PLACE...UNTIL PASSAGE OF THE FRONT AND WINDS SHIFTING TO W OR WNW MON NIGHT INTO EARLY TUE. PRES GRADIENT TO TIGHTEN ENOUGH TONIGHT INTO MON TO ALLOW FOR SPEEDS UP TO 15-20 KT...BUT WITH OFFSHORE FETCH WILL KEEP SEAS AT 5 FT OR LESS. ONLY HEADLINES FOR BE SCSEC IN CHS HARBOR THIS EVE AS THERE IS ENHANCEMENT OF THE SEA BREEZE WITH NEARBY CONVECTION AND PINCHED GRADIENT. RELATIVELY WEAK PRES GRAD TO PERSIST OVER THE WATERS TUE AFTN THRU FRI...RESULTING IN CONDITIONS REMAINING BELOW 15 KT. WINDS WILL MAINLY BE OFFSHORE OUTSIDE OF THE AFTN SEA BREEZE...ESPCLY WED-FRI. && .LAKE WINDS...STILL ENOUGH MIXING TO MAINTAIN THE LWA ACROSS LAKE MOULTRIE. ACTUALLY EXTENDED THE LWA ANOTHER HOUR UNTIL 10 PM TO MESH WITH EXPIRATION OF THE SVR TSTM WATCH. && .AVIATION...WE COULD BE IN FOR SEVERAL HOURS OF WET WX AT BOTH CHS AND SAV TONIGHT AS MOISTURE STREAMS ENE AHEAD OF THE COLD FRONT AS IT STALLS ACROSS THE AREA OVERNIGHT. HOWEVER...COVERAGE OF SHRA AND TSRA WILL SCATTERED...THUS PREVAILING VSBYS AND CIGS TO REMAIN IN THE VFR CATEGORY. STILL PLENTY OF MID LEVEL CLOUDINESS WITH THE FRONT IN THE AREA ON MON...AND LATER SHIFTS MAY NEED TO CONSIDER POSSIBLE SHRA OR TSRA...ESP AT THE SAV TERMINAL MON AFTN. OUTSIDE OF ANY HIGHER GUSTS IN CONVECTION...LIGHT TO MODERATE SW TO W WINDS THRU THE FCST PERIOD. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 UNTIL 10 PM. MARINE...NONE. && 33/44
Hazardous weather outlook, May 13, 9:50 PM EDT, 22 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 950 PM EDT SUN MAY 13 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-151000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 950 PM EDT SUN MAY 13 2006 ...TORNADO WATCH IN EFFECT FOR SOUTHEAST SOUTH CAROLINA UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TONIGHT. .SEVERE WEATHER...A FEW SEVERE THUNDERSTORMS AND POSSIBLY ISOLATED TORNADOES ARE STILL EXPECTED ACROSS PARTS OF THE AREA...ESPECIALLY IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT. PLEASE REFER TO POSSIBLE WARNINGS OR STATEMENTS FROM THIS OFFICE...AND TO THE LATEST DAY 1 CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS STILL NEEDED...MAINLY IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT.
In the hours before
Local storm report, May 14, 5:23 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
523 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL LADSON 32.99N 80.11W
05/14/2006 E0.50 INCH CHARLESTON SC PUBLIC
DIME SIZE HAIL WAS REPORTED IN THE CITY OF LADSON SOUTH
CAROLINA.
&&
DPBLocal storm report, May 14, 6:36 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
636 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL MARTIN 33.07N 81.48W
05/14/2006 E1.00 INCH ALLENDALE SC PUBLIC
NICKEL TO QUARTER SIZE HAIL AT THE CLARIANT CORPORATION
&&
SCWLocal storm report, May 14, 7:18 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
718 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 3 E FAIRFAX 32.96N 81.18W
05/14/2006 E0.50 INCH HAMPTON SC AIRPLANE PILOT
0714 PM HAIL BRUNSON 32.93N 81.19W
05/14/2006 E1.75 INCH HAMPTON SC PUBLIC
MARBLE TO GOLF BALL SIZED HAIL.
&&
33Local storm report, May 14, 7:21 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
721 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 1 S ASHTON 33.00N 80.97W
05/14/2006 E0.75 INCH COLLETON SC TRAINED SPOTTER
HAIL UP TO PENNY SIZE COVERING THE GROUND
&&
SCWLocal storm report, May 14, 7:26 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
726 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL ALLENDALE 33.01N 81.31W
05/14/2006 E1.00 INCH ALLENDALE SC COUNTY OFFICIAL
DIME TO QUARTER SIZED HAIL.
0645 PM HAIL APPLETON 33.04N 81.36W
05/14/2006 E1.00 INCH ALLENDALE SC COUNTY OFFICIAL
DIME TO QUARTER SIZED HAIL.
0720 PM HAIL ISLANDTON 32.91N 80.94W
05/14/2006 E1.00 INCH COLLETON SC TRAINED SPOTTER
&&
33Local storm report, May 14, 7:47 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
747 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 NW WALTERBORO 32.93N 80.69W
05/14/2006 E1.00 INCH COLLETON SC TRAINED SPOTTER
&&
33The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:50 AM EDT | Lake Wind Advisory | CHS | Berkeley | 18 hr |
| May 14, 3:14 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 46 min |
| May 14, 4:25 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 33 min |
| May 14, 6:18 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 57 min |
| May 14, 6:31 PM EDT | Tornado Warning | CHS | Allendale | 44 min |
| May 14, 6:56 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 34 min |
| May 14, 7:03 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 57 min |
| May 14, 7:28 PM EDT | Tornado Warning | CHS | Colleton | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.